- Last Updated: 20 November 2015 20 November 2015
Prevent accidental overdosing—read labels
They also stated that efforts to limit OTC package size and to restrict the prescription of narcotic-acetaminophen combinations (or to separate the narcotic from the acetaminophen) may be necessary to reduce the incidence of this increasingly recognized but preventable cause of ALF in the United States. Educational programs for practicing physicians, pharmacists, and consumers, involving a full discussion of the hazards of this ubiquitous pain reliever and the identification of susceptible groups, seems warranted.
In testimony before an FDA advisory committee on this topic more than three years ago, Health Research Group Deputy Director Dr. Peter Lurie made several similar suggestions, as well as some others, to reduce the terrible toll of acetaminophen-induced liver failure.
Drug induced injury or death is a tragedy because, as is the case with acetaminophen, most of the time the toxicity of the drugs causing injury or death is known. It is even more troubling when the drug-induced injury or death is unintentional.
In the case of acetaminophen, this can occur in patients who are taking a prescription narcotic combined with acetaminophen as directed by their physicians if they also take acetaminophen-containing over-the-counter (OTC) products. This can happen even if these patients follow the instructions on the label of the product.
The amount of acetaminophen contained in OTC drugs is clearly listed on the label. Always read these labels before taking any OTC drug to make sure you are not taking acetaminophen (or any other drug) in more than one product.
If you are prescribed a prescription painkiller, it is likely that it is a combination of a narcotic drug with acetaminophen. Lortab, Percocet, and Tylox are a few examples of widely-prescribed acetaminophen-containing painkillers.
If you are prescribed a painkiller, ask your pharmacist if it also contains acetaminophen. Mixing OTC drugs and prescription painkillers may result in too much acetaminophen being taken.